We started Dad on low does at night to help him not fall out of bed, and to get a better night's sleep, with less agitation. Seems to have worked great.
During the day, Dad gets into periods where he counts and moves his arms, hands and maybe even his legs some (wheelchair bound). Hospice at the AL center suggested that this is a sign of agitation and they recommend more Haldol. I don't want him agitated, but I also don't want to just add pills to keep him somewhat sedated. I feel like his… read more
I had a friend who had been a keen angler. He would sit and work with his fingers as if tying a hook on a line. Did your dad ever have a job or hobby that involved counting? Beware the presumption that Alz people should be inert. Better that they be happy and if your dad’s activity causes no harm then???
As a retired mental health RN I don't think this is agitation...it could be side effect (? dystonia) of an old drug like Haldol but if he's only started recently with low daily dose at bedtime maybe not. If you are concerned that movements are a Haldol side effect maybe ask dr to try try liqiuid Risperdal or Seroquel at bedtime. Since Dad is confined to wheelchair perhaps he might find fidget type objects helpful for something to do with his hands...lots of info online.
I wish you luck in figuring this out. About 5 years ago Jackie was on an “anti agitant”. We visited the psych who was looking after her and because she wouldn’t sit down at his request he doubled the dose. Jackie crashed within a few days. Fortunately comments from people in our support group who’d had similar experience emboldened me to demand a stop to the medication. Since that time I have been adamant that whatever is left of Jackie’s brain won’t be subject to mind/mood altering medication. I would make an exception if she became violent towards herself or others, but fortunately that has never happened. It isn’t easy, and at meal times, especially supper, she can be a real pain, the whole thing looking/feeling more like a wrestling match than feeding time. But that she can smile about it, even if I struggle sometimes to reciprocate, is all I need to let me know we’re doing OK overall.
It’s great that you have such a good relationship with the AL facility. Have you yet had this conversation with them? They may, if pushed, be willing to try meds free and see how it goes with some close monitoring and regular review of “issues”. In the event that you jointly conclude change is necessary maybe they will be open to taking seriously your concerns and feedback in finding the right solution for your dad - in effect, you running the medication trials with their input and support. Doctor knows medicine, you know your dad - neither, alone, knows best. Good luck. S.
@A myALZteam Member It's not a side effect of the Haldol, as he was counting before starting Haldol. I've tried a few things for him to "play" with -- a teddy bear, a Rubiks cube (just to twist, not to solve!), and some playdoh. None of this interests him. I'm going to try some other fidget items and see whether we hit on something. He sometimes plays with a lap blanket, but he has a tendancy to throw things on the floor - presumable when he is done with them. If I find something he'll fiddle with, the next thing will be figuring out how to keep it near him. Almost need a "Fidget Vest" -- something he can wear and play with!
We never share your personal information with anyone.